Withdrawal from Gabapentin advice needed please

I have been on Gabapentin for sciatica (which has now improved following 2nd epidural), I have gradually reduced to 300mg a day and my GP said to stop now altogether. I have also been reducing tramodol and now down to about 100 - 150mg day. I stopped Gabapentin 3 days ago but feel dreadful, severe nausea, headache, poor sleep, can anyone offer advice please?

17 Replies

  • Yes advice Lizziebets...don't stop Gabapentin til a much lower level reached.

    You should reduce by 100 , one tablet, every few days. Longer if you can.

    So go back up to 300 for a few days then start again. Gabapentin should be given slowly and reduced slowly. Well known for side effects.

    I am surprised your GP said stop altogether on this dose.

    OK? Hope this makes sense

    Pat x

  • Thanks but lowest tablet I have is 300 and as my GP said it wasn't a problem, he's not going to give me lower dose but thanks at least I know why I feel so bad, just hope it gets easier soon.

  • Break them in half....

  • Gabapentin 300 comes mostly in capsules they can't be broken in half unfortunately

  • Not one to quetion your GP but this is crazy. There is no need to suffer withdrawals and this is exactly what he is doing to you.

    Have you a pain consultant? Usually the pain clinic decides on course of treatment and GP writes the script. Most won't do it without authority from consultant.

    Another thin - your injection will only last 4 - 5 months. What then? Do you go back on Gabapentin?

    I really do think you should speak with your GP and pain consultant team.

    Pat x

  • One pill at a time - so much slower than you are doing. Stay on each level of dose until you have stabilised again before dropping the next pill. It can take months to reduce off some things.

  • Coming off this drug is certainly no party and I, personally, do not think this process is by any means slow enough. Mine was reduced very gradually just as its introduction was. The only up I can give you is that you will, eventually, feel human again. I wish you the vey, very best of luck 🍀 Lizzie.

    Nod X

  • Thanks for all your comments, it's really good to know I'm not going mad! Seems to be luck of draw re quality of GP these days, all the old ones at my practice seem to have took early retirement due to stress! Sadly not got far with pain clinic either as they leave pill management to GP once pain sorted. Having read all your replies though, I think I may try and get appointment with different GP. Thanks

  • Auh you soul what you are experiencing are side effects and withdrawal from the drug . When GP's prescribe meds they say to give weeks to allow it to get in to our systems to work they should do the same when coming off them.

    I hope you feel better soon .

  • You need to tell your GP what problems you are having and tell them what you would like to do. I.E. go onto 100mg capsules so you can taper down at a speed that does not cause you distress. I learned many years ago that the more I engage with my GP the better my treatment. Never be afraid to speak up, its your body.. :) . I have a great relationship with my GP we discuss my treatment, she does not dictate what I do. Give them hell Lizziebets..... :) I hope all goes well.

  • Hi it can be horrid coming off them i got told to come of my amatryptoline as i had been took of my morphine patches and on some morphine tablets that were lethal . But anyway i felt real bad it was like cold turkeying my nerves in my legs were jerking about headaches felt sick .please be careful . X

  • May be as Dan said it's the Tramadol that's the problem? I found Tramadol the worse drug ever and couldnt tolerate it at all. As for the Gaba, it might equally depend how long you were taking it. If it wasn't very long then it might be easier to quit at 300mg? Hope youre feeling better soon and glad the epidural had a good effect! :)

  • Hi lizziebets

    I was told to reduce Gabapention by 100 mg every fortnight as long as the pain was still controlled. It does have to be gradual. Good luck for GP visit. X

  • All good advice - change GP or make her him listen, tell him re takes time to work - hence time to stop work. Worth trying or change GP. Had same old Doc great retired just when I needed him most.

    And GP's ignorant of pain meds here in Oz so likely same in UK. Pain clinic best if ac get in - here public up to 2 year wait. Private cost $350 first consult. then $200 a time. Get some back. Then the pain consultant sends instructions to GP what scripts to issue here in Oz same in UK I think.

    Not going mad either - I've tried heaps of pain meds including this your one and Oxycontin, Tramadol all with GP until went to new GP who sorted me out.

    Stick with it and do try taking some "Calcium Ascorbate as Vitamin C." GP said to take this daily as lifts the spirit as well as body needs it to take in the vital needs like B 12 etc as cant get it out of food if not working properly. Been on it for 3 months now taking 3000 mg a day 3x1000mg tablet. Don't mix it up with most usual Vit C which is acidic on stomach in these doses.

    Helps everyone along with other of our bodies vital needs - particularly when over or approaching the big 50 and body stops manufacturing them or being able to extract from food etc.

  • Hi all

    I've been on Gabapentin 3600mg per day for last 6 weeks I'd been on lower doses for the previous 3 months building up from 2400 to 3600 over about a week I didn't really have any problems

    Saying that my GP never gave me any advice.about how to do this.I now have been given another 1 months supply to see if it has any effect if not I have to come off them. I would hope I get

    better support from my GP.

  • Wow that is high. Working for you too by the sound of it which is good as so many find side effects unbearable.

    Advice we were given years ago was start at 300 per day and increase 100 once a day for a few days then gradually keep adding one tab

    It is as important to come off it as slowly. If you started high, went higher, with no side effects - well done you!

    We actually had a leaflet from the pain clinic with little boxes to tick off each increase.

    Pat x

  • Thanks Pat for your reply.

    Actually it's not working for me I have severe pains in my legs and feet and have been told I have mild neuropathy after a nerve induction test .Hence the Gabapentin.As I said I was given another 1 months supply if no better I will be sent to a pain clinic..I know 3600 sounds a lot I had tests for circulation and an

    MRI on my lower back for stenosis.both of them ruled out.so according to my doctor it's neuropathy or nothing.

    Thanks again for your reply.


You may also like...